New Mexico, 2021High Wind in New Mexico, December 24, 2021
December 24, 2021 · NWS MAF · 2 events in 2 counties and zones
A deep, ejecting shortwave trough resulted in prolonged westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, ejecting shortwave trough resulted in prolonged westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 24, 10:37 AM MST, 36 minutes earlier.
Area forecast discussion, Dec 24, 10:37 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1137 AM CST Fri Dec 24 2021
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Fri Dec 24 2021
Southwesterly winds will continue increasing across the area this
afternoon, with sustained speeds around 20-25kt common, with gusts
to 30-45kt at area terminals. Severe turbulence is expected in
the vicinity of the Guadalupe Mountains, resulting in extremely
hazardous flight conditions for low-flying light aircraft. Blowing
dust may also develop as winds increase this afternoon, briefly
reducing visibility. However, confidence in location was too low
to include in current TAFs, so will monitor and amend as needed.
Winds will remain elevated and gusty through tonight at CNM, but
elsewhere, gusts should diminish after sunset, with sustained wind
speeds around 12-15kt thereafter.
&&
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 242 AM CST Fri Dec 24 2021
It looks like mother nature will be gifting us record high
temperatures for Christmas this year all wrapped up with strong
winds and a bit of blowing dust to top it off. We will begin
this morning with a dry southwest wind which will increase
dramatically by early this afternoon. The corridor of strongest
winds will extend from the Guadalupe Mountains northeastward into
the SE New Mexico Plains and W Permian Basin where gusts over
50 mph can be expected (up to 75 mph in the mountains). Eddy
County has now been upgraded to a High Wind Warning along with the
expansion of the Wind Advisory into the W Permian Basin and
Davis Mountains. Elsewhere across our region it will also be dry
and breezy resulting in elevated to near critical fire weather
(see Fire Wx Discussion for additional details). The low level
thermal ridge will extend from far W TX all the way to the Red
River today w/850 hpa temps approaching 21C-23C, allowing highs to
soar into the low to mid 80s in most locations. We are
forecasting a high of 85F at MAF which would beat the previous
record for Christmas Eve by 3 degrees and match the all-time
December high. This anomalous warmth will carry over into
Christmas morning where lows are more on par with where our highs
should be this time of year in the mid 50s. A Pacific Front will
pass through our region on Christmas Day causing temperatures to
be a few degrees cooler than today, however highs are still
expected to reach record levels in the U70s/L80s. Strong winds
will continue in the Guadalupe Mountains as the trailing 50+kt 700
hpa jet remains centered over the forecast area and therefore we
will keep the High Wind Warning in effect thru tomorrow evening.
-Salerno
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 242 AM CST Fri Dec 24 2021
On Saturday night a flat ridge centered over the Gulf will extend
across the southern tier of states. At the same time an upper
trough will be hitting the West Coast. A lobe of this trough will
rotate across the Great Basin Sunday while the parent low remains
over WA. This will put the region into SW flow aloft. A secondary
lobe of the trough will swing east Monday and Tuesday displacing the
center of the ridge to east of FL. As the parent low drifts east a
third spoke of this low will rotate over CA Wednesday and into AZ
Thursday reaching the Panhandle Friday.
Will have a warm breezy W wind Sunday... hate to say it but could
see another high wind event in the Guadalupes that afternoon.
Unseasonably warm temperatures in the 70s and 80s expected again
Sunday. Monday through Friday will be a few degrees cooler in the
60s and 70s but still well above the upper 50s normal for this time
of year. Last New Years Eve it snowed at MAF... this year New Years
Eve has a forecasted high at MAF of 73 and dry. Overnight lows look
warm next week too.
Extended models tried to throw some precip out west late in the
forecast... after 3 months of drought have taken it out for now.
&&
.FIRE WEATHER...
Issued at 242 AM CST Fri Dec 24 2021
A Red Flag Warning is in effect today for Southeast New Mexico,
the Northern Permian Basin, Guadalupe and Davis Mountains, as
well as Culberson and Reeves Counties. A very windy day is
expected today with a High Wind Warning for the Guadalupe and
Delaware Mountains and for Eddy county plains too. A Wind Advisory
is in effect for the rest of the surrounding plains down to the
Davis Mountains. Have RFTIs of 3 to 4 across that region. Even
though expecting record high temperatures today minimum RH will
not be that low, with much of SE NM only falling to the 20 to 25
percent range while the Permian Basin falls into the upper teens.
Lower wind speeds and higher RH will result in much improved fire
wx conditions Saturday. Higher wind speeds possible Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 86 53 79 52 / 0 0 0 0
Carlsbad 81 52 73 47 / 0 0 0 0
Dryden 82 53 86 51 / 0 0 0 0
Fort Stockton 88 57 84 54 / 0 0 0 0
Guadalupe Pass 71 51 67 51 / 0 0 0 0
Hobbs 77 51 73 48 / 0 0 0 0
Marfa 80 44 77 35 / 0 0 0 0
Midland Intl Airport 85 55 80 52 / 0 0 0 0
Odessa 85 56 79 53 / 0 0 0 0
Wink 86 51 79 48 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CST /9 PM MST/ this evening for
Andrews-Borden-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Martin-Mitchell-Reeves County Plains-Scurry-Van Horn and
Highway 54 Corridor.
Wind Advisory until 8 PM CST this evening for Andrews-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Gaines-Van Horn and Highway 54 Corridor.
High Wind Warning until 7 PM CST /6 PM MST/ Saturday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Red Flag Warning until 9 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 7 PM MST this evening for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 7 PM MST this evening for Eddy County
Plains.
High Wind Warning until 6 PM MST Saturday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...24
LONG TERM....72
AVIATION...84Hazardous weather outlook, Dec 24, 10:00 AM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CST Fri Dec 24 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CST Fri Dec 24 2021 /1000 AM MST Fri Dec 24 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A Red Flag Warning is in effect through this evening for Southeast
New Mexico and much of West Texas.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
A High Wind Warning is in effect this afternoon for Eddy County.
A Wind Advisory is in effect this afternoon for Lea County, Culberson
county, the Davis Mountains, and the Western Permian Basin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A High Wind Warning is in effect through Saturday evening for the
Guadalupe and Delaware Mountains.
Elevated or critical fire weather is possible Sunday through
Tuesday.
A High Wind Watch is in effect Sunday for the Guadalupe and Delaware
Mountains.Elevated or critical fire weather is possible Sunday.
High winds are possible in the Guadalupe and Delaware Mountains
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe Mountains of Eddy County
- When
- December 24, 11:13 AM MST to 1:13 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Eddy County Plains
- When
- December 24, 2:52 PM MST to 4:52 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 24 to 27, 20211 death · 14 events
- Heavy Snow and Winter Weather in California, December 24 to 27, 202135 events
- Winter Weather in New York, December 24 to 26, 202127 events
- Heavy Snow and High Wind in Nevada, December 24 to 26, 202156 kt wind · 18 events
- High Wind in Texas, December 24, 202153 kt wind · 9 events
- Heavy Snow and Winter Weather in Washington, December 24 to 27, 20217 events
- Winter Storm and Heavy Snow in Oregon, December 24 to 27, 20216 events
- Heavy Snow and High Wind in Wyoming, December 24 to 25, 202160 kt wind · 6 events
- Heavy Snow and Winter Weather in California, December 24 to 26, 20215 events
- Strong Wind in Illinois, December 24, 2021$5,000 · 5 events
- Ice Storm in Alaska, December 24 to 28, 20215 events
- Winter Weather in Pennsylvania, December 24, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999811, 999812.